Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 53, NWS Kansas City, MO

August 20, 2019Andrew County, Buchanan County, Holt County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this flash flood warning at Aug 20, 2019, 12:37 PM CDT for Andrew County, Buchanan County, Holt County, Missouri; Doniphan County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2019, 12:37 PM CDT (17:37 UTC)
Expired
Aug 20, 2019, 3:30 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO, Holt County, MO

The radar

The Pleasant Hill radar (KEAX), 133 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1838 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1838 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WGUS53 KEAX 201737 CCA
FFWEAX
KSC043-MOC003-021-087-202030-
/O.NEW.KEAX.FF.W.0053.190820T1737Z-190820T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1237 PM CDT Tue Aug 20 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Northern Doniphan County in northeastern Kansas...
  Northeastern Buchanan County in northwestern Missouri...
  Southeastern Holt County in northwestern Missouri...
  Southern Andrew County in northwestern Missouri...

* Until 330 PM CDT.

* At 1232 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to four inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  St. Joseph, Savannah, Country Club Villa, Country Club, Oregon,
  Amazonia, Forest City, Fillmore, Cosby, Helena and Iowa Point.

This includes the following highways...
 Interstate 29 between mile markers 48 and 81.
 Interstate 229 between mile markers 9 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3991 9460 3973 9465 3991 9526 4010 9523

$$

Pietrycha
1 follow-up statement
697 
WGUS73 KEAX 201901
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
201 PM CDT Tue Aug 20 2019

KSC043-MOC003-021-087-202030-
/O.CON.KEAX.FF.W.0053.000000T0000Z-190820T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doniphan KS-Buchanan MO-Holt MO-Andrew MO-
201 PM CDT Tue Aug 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
NORTHERN DONIPHAN...NORTHEASTERN BUCHANAN...SOUTHEASTERN HOLT AND
SOUTHERN ANDREW COUNTIES...

At 200 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Four to five inches of rain have 
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
St. Joseph, Savannah, Country Club Villa, Country Club, Oregon,
Amazonia, Forest City, Fillmore, Cosby, Helena and Iowa Point.

This includes the following highways...
 Interstate 29 between mile markers 48 and 81.
 Interstate 229 between mile markers 9 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3991 9460 3973 9465 3991 9526 4010 9523

$$

Pietrycha

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:30 PM CDT, 7 minutes earlier.

Area forecast discussion, Aug 20, 12:30 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1230 PM CDT Tue Aug 20 2019

.Discussion...
Issued at 415 AM CDT TUE AUG 20 2019

Satellite and radar imagery this morning show a subtle shortwave
trough zipping east across the northern Plains, with storms
developing in Iowa on the nose of the nocturnal jet; much like every
other night for the past several. CAMs are struggling with the early
morning convection, with the operational models looking to have the
better handle on the storm solutions. That said, expectations are
that the activity in Iowa will congeal through the early morning
hours, with an organized cold pool pushing stormy activity southeast
from Iowa across north central and eastern Missouri this morning.
However, if the cold pool does not get organized, then storms will
likely stay north of the Missouri border, which will need
monitoring owing to how that would effect temperatures later
today. Otherwise, some of the early morning storms may be a bit
strong, with gusty winds and torrential rain owing to the strong
instability aloft. Any storms that wander south will take the edge
off the heat across areas from north central to central Missouri
this morning, but there is enough time in the day for temperatures
to recover; so expect a hot and steamy afternoon either way, and
thus will leave the Heat Advisory as is.

For tonight into Wednesday morning...we will be watching as a more
significant trough axis swings into the northern Plains. This will
have the duel effect of focusing tonight's nocturnal jet across
southern Nebraska and Iowa, while also inducing a more meridional
flow across the northern Plains. Expect the nocturnal jet to spark
storms across southern Nebraska and Iowa early Wednesday morning,
spreading southeast as the cold pool develops and interacts with
the nocturnal jet. This will also likely result in a weak frontal
boundary, and/or effective front from the storms cold pool, laying
out across northern Missouri on the southern edge of a surface
high that will be rolling across the northern Plains in response
to the more meridional flow. Expect much of this activity to stay
north of the Missouri border till almost sunrise Wednesday
morning. What storms do make it into northern Missouri will
likely include a decent chance of large hail, damaging winds, and
torrential rain.

Rest of Wednesday...will see the potential for storms to hang around
as a whatever-kind-of-boundary wallows across northern Missouri. As
a result, many models advertise ongoing showers and thunderstorms
through the day Wednesday; but forecast thoughts are that models are
over doing the precipitation potential during the day, converting
what is likely going to be cloud cover into storms. Better chance
for storms looks to arrive Wednesday night into Thursday morning as
the nocturnal jet, on the south side of the trough axis swinging
into the northern Plains, focusing across eastern Kansas and
western Missouri. Will need to keep an eye out for late night
severe potential as these storms will have plenty of instability
to pull form aloft, and might have some organizing shear around
any weak boundaries.

For the rest of the work week, of note will be the cooler
temperatures that will prevail staring Wednesday, with many
locations across northern Missouri likely to see afternoon highs
stay in the 70s Thursday through Saturday. There will be a small
ongoing chance for more storms, but next widespread chance for
storms does not return until next work week.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1230 PM CDT TUE AUG 20 2019

Convection is the main concern for this TAF period, with a line of
storms hanging on along HWY 36. This is expected to slowly move
southeast/dissipate as the afternoon goes on. So far, visibility
has remained above 6 SM with ceilings still VFR. As of now, VFR
conditions are expected to remain for this TAF period. Things
should quiet down by the evening with clouds thinning out. Then
another round of convection is expected early Wednesday morning,
with the nose of the LLJ further west than this morning, making
northwest MO and northeast KS the initial target area. There is still
some uncertainty where exactly convection will initiate, but
right now expect convection will be in the vicinity of STJ before
sunrise and then the KC metro terminals after sunrise. Storm
chances are expected to then continue throughout the day tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ025-057-060-
     102>105.

MO...Heat Advisory until 8 PM CDT this evening for MOZ001-011-020-021-
     028>030-037>040-043>046-053-054.

&&

Discussion...Cutter
Aviation...Atkins
Hazardous weather outlook, Aug 20, 5:24 AM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
524 AM CDT Tue Aug 20 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
524 AM CDT Tue Aug 20 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Very hot and humid conditions are expected this afternoon, with
dangerous heat indices developing.

Thunderstorms are expected this morning across northeast Missouri, a
few may be severe with strong winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms will continue Wednesday morning
through Thursday. A few of these storms may be strong to occasionally
severe.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 20, 10:40 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1040 AM CDT Tue Aug 20 2019

MOZ017-025-201615-
Macon MO-Adair MO-
1040 AM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAIR AND
NORTHEASTERN MACON COUNTIES UNTIL 1115 AM CDT...

At 1039 AM CDT, Doppler radar was tracking a strong thunderstorm near
La Plata, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Plata, Gibbs, Millard and Kirksville Regional.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
north central and northeastern Missouri.

LAT...LON 3999 9269 4014 9256 4008 9234 3995 9235
      3995 9229 3993 9228 3986 9229 3987 9231
TIME...MOT...LOC 1539Z 291DEG 33KT 3999 9241

Pietrycha
Special weather statement, Aug 20, 11:10 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1110 AM CDT Tue Aug 20 2019

MOZ011-012-201645-
Holt MO-Andrew MO-
1110 AM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT AND SOUTHERN
ANDREW COUNTIES UNTIL 1145 AM CDT...

At 1109 AM CDT, Doppler radar was tracking a strong thunderstorm near
Amazonia, or 7 miles west of Savannah, moving southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Savannah, Country Club Villa, Country Club, Amazonia, Fillmore, Cosby
and Helena.

This includes the following highways...
 Interstate 29 between mile markers 52 and 68.
 Interstate 229 between mile markers 11 and 14.

LAT...LON 4003 9501 3998 9461 3982 9460 3982 9485
      3985 9494 3986 9494 3988 9493 3990 9495
      3990 9502 3988 9503 3989 9507
TIME...MOT...LOC 1609Z 293DEG 25KT 3993 9497

Pietrycha
Special weather statement, Aug 20, 11:40 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1140 AM CDT Tue Aug 20 2019

KSZ102-MOZ011-012-201715-
Doniphan KS-Holt MO-Andrew MO-
1140 AM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONIPHAN...
SOUTHEASTERN HOLT AND SOUTHWESTERN ANDREW COUNTIES UNTIL 1215 PM
CDT...

At 1140 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oregon, or 10 miles northeast of Highland, moving southeast at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Savannah, Oregon, Amazonia and Forest City.

This includes the following highways...
 Interstate 29 between mile markers 57 and 78.
 Interstate 229 between mile markers 12 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3998 9529 4007 9518 3998 9482 3982 9487
TIME...MOT...LOC 1640Z 300DEG 20KT 3996 9512

Pietrycha
Special weather statement, Aug 20, 12:15 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1215 PM CDT Tue Aug 20 2019

KSZ102-MOZ011-012-020-201745-
Doniphan KS-Buchanan MO-Holt MO-Andrew MO-
1215 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONIPHAN...
NORTHEASTERN BUCHANAN...SOUTHEASTERN HOLT AND SOUTHERN ANDREW
COUNTIES UNTIL 1245 PM CDT...

At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm near
Troy, moving southeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Joseph, Savannah, Elwood, Country Club Villa, Country Club,
Amazonia, Cosby, Helena and Fanning.

This includes the following highways...
 Interstate 29 between mile markers 46 and 70.
 Interstate 229 between mile markers 6 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3984 9523 4001 9511 3991 9461 3973 9472
TIME...MOT...LOC 1715Z 303DEG 35KT 3986 9510

Pietrycha
Local storm report, Aug 20, 12:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1220 PM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             FOREST CITY             39.98N 95.20W
08/20/2019  E1.25 INCH       HOLT               MO   PUBLIC

&&
Special weather statement, Aug 20, 12:27 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1227 PM CDT Tue Aug 20 2019

MOZ013-021-022-201800-
Clinton MO-De Kalb MO-Caldwell MO-
1227 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLINTON...NORTHWESTERN
CALDWELL AND SOUTHEASTERN DEKALB COUNTIES UNTIL 100 PM CDT...

At 1227 PM CDT, Doppler radar was tracking a strong thunderstorm over
Osborn, or near Cameron, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cameron, Osborn and Turney.

This includes Interstate 35 in Missouri between mile markers 43 and
55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3968 9452 3983 9444 3973 9404 3955 9416
TIME...MOT...LOC 1727Z 299DEG 19KT 3971 9435

Pietrycha

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:07 AM CDTSpecial Weather StatementEAXPutnam, Schuyler53 min
Aug 20, 7:46 AM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler, Sullivan44 min
Aug 20, 8:18 AM CDTSpecial Weather StatementEAXNodaway27 min
Aug 20, 8:41 AM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler34 min
Aug 20, 8:54 AM CDTSpecial Weather StatementEAXGentry, Harrison36 min
Aug 20, 10:36 AM CDTSpecial Weather StatementEAXDeKalb24 min
Aug 20, 10:40 AM CDTSpecial Weather StatementEAXMacon35 min
Aug 20, 11:10 AM CDTSpecial Weather StatementEAXAndrew35 min
Aug 20, 11:21 AM CDTAreal Flood AdvisoryEAXAndrew, Holt3 hr
Aug 20, 12:15 PM CDTSpecial Weather StatementEAXAndrew30 min
Aug 20, 12:24 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt36 min
Aug 20, 12:27 PM CDTSpecial Weather StatementEAXClinton33 min
Aug 20, 12:32 PM CDTFlash Flood WarningEAXAndrew, Buchanan, Holt3 hr
Aug 20, 12:57 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan12 min
Aug 20, 1:01 PM CDTSpecial Weather StatementEAXClinton44 min
Aug 20, 1:19 PM CDTSpecial Weather StatementEAXBuchanan41 min
Aug 20, 1:58 PM CDTSpecial Weather StatementEAXClinton32 min
Aug 20, 2:51 PM CDTSpecial Weather StatementEAXCaldwell24 min
Aug 20, 3:15 PM CDTSpecial Weather StatementEAXClinton30 min
Aug 20, 3:39 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, Ray36 min
Aug 20, 11:40 AM CDTSpecial Weather StatementEAXDoniphan35 min

Nearby

Flash Flood Warnings in Missouri, 2019Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.